Texas, 2023

Damaging Wind in Texas, February 19, 2023

February 19, 2023 · NWS MAF · 1 event in 1 county or zone

Showers and thunderstorms with a compact shortwave disturbance resulted in severe wind gusts through Guadalupe Pass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Showers and thunderstorms with a compact shortwave disturbance resulted in severe wind gusts through Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 19, 11:51 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 19, 11:51 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1151 AM CST Sun Feb 19 2023

...New AVIATION...

.SHORT TERM...
(Today through Monday afternoon)
Issued at 223 AM CST Sun Feb 19 2023

Infrared and water vapor satellite imagery show an impressive axis
of moisture moving into the region. This moisture is being guided
in between a cut-off low off the southern California coast and a
subtropical ridge across the Gulf of Mexico. This axis of moisture
will work northward through our area during the late morning and
early afternoon, lingering into the mountains through the late
afternoon hours. Forecast PWATs within this band are about 0.75"
to 1" which is exceptionally anomalous for mid-February. While the
surface layer is still somewhat dry this morning, precipitation
will quickly overcome this, increasing dewpoints by 15 to 20
degrees as we move into the afternoon. Since this band is steadily
shifting northward, greatest rain chances only last for an hour
or two. Generally light amounts are expected across areas in the
Permian Basin and upper Trans Pecos, only seeing a few hundredths
to a tenth at best. The Guadalupe Mountains will see this band of
moisture the longest and with more efficient rain processes, which
could result in total QPF amounts of 1.0" to 1.5". Given the
longer duration of rain to accumulate, flash flooding isn't
expected. Despite the precipitation chances and plenty of cloud
cover, downsloping winds this afternoon allow temperatures to peak
in the mid 60s for most to low 70s south of I-10. Increasing rain
chances across portions of the Permian Basin with the last few
model runs have trended temperatures a few degrees cooler across
the Permian Basin though.

In addition to the rain chances, high winds are expected across
Guadalupe Pass this afternoon and evening as a mountain wave
signature developing will tap into a 50-60kt jet. This quickly
subsides by midnight, giving way to another quiet night for the
region, with continuing cloud cover keeping lows largely in the
40s. A mild day is expected Monday afternoon thanks to stronger
downsloping winds. Temperatures peak monday afternoon in the mid
to upper 70s. High clouds lingering into Monday afternoon, albeit
thinner, still limit us a degree or so from our full potential.

-Munyan

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 223 AM CST Sun Feb 19 2023

We will get a taste of spring this week with temperatures well
above normal and plenty of wind. By Tuesday afternoon an upper
trough will be approaching the region from N. Mexico with
southwesterly flow aloft. Ahead of this system southwesterly,
downsloping flow at the surface will lead to very warm conditions
with highs well into the 70s and even 80s in warm-prone locations.
High winds Tuesday will stay in the higher terrain of the
Guadalupe/Delaware Mountains with some stronger gusts bleeding
into the adjacent plains.

The upper trough will lift over the area Tuesday night into
Wednesday, but will have very little moisture and instability to
work with. QPF amounts look very light with generally less than
0.1" expected. As the system passes it will drag a Pacific front
through the area with only a minimal impact on temperatures. Of
greater concern is the strong winds expected across much of the
region Wednesday as an intense mid level jet develops. Mountainous
areas and surrounding plains including all of SE NM and locations
along the Pecos River will likely experience high winds and gusts
>60 mph. Further east into the Permian Basin winds will be a
touch lower, but still gusting over 50 mph. Plenty of blowing dust
is expected areawide Wednesday afternoon. Near critical fire
weather conditions will also be a concern given the strong winds
and drier air behind the Pacific front.

A shortwave passing to our north will push a backdoor front into
the region Thursday helping to cool temperatures a few more
degrees. Southerly winds quickly return by the weekend ahead of
another trough to our west. This will allow temperatures to climb
back above normal with highs back in the 70s/80s. As this next
trough approaches and moves across the area early next week we
could see a chance for some light precipitation. More likely to
occur is strong winds as models show this system yet again lifting
quickly into the Plains.

&&

.AVIATION...
(18Z TAFS)
Issued at 1148 AM CST Sun Feb 19 2023

VFR conditions will prevail the next 24 hours. A band of light
rain is moving northward across the area, thus have included RA
mention for MAF, INK, and HOB early in the period. Westerly to
southwesterly winds may become elevated and at least
intermittently gusty this afternoon, especially at CNM/HOB,
before gusts diminish between 00Z-06Z tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               48  79  50  79 /   0   0   0   0
Carlsbad                 50  73  49  73 /  10   0   0  10
Dryden                   45  80  51  83 /   0   0   0  10
Fort Stockton            45  81  50  80 /   0   0   0  10
Guadalupe Pass           46  62  47  62 /  20   0  10  20
Hobbs                    47  73  47  71 /  10   0   0   0
Marfa                    36  74  40  71 /   0   0  10  20
Midland Intl Airport     47  77  49  77 /   0   0   0  10
Odessa                   48  78  50  77 /   0   0   0  10
Wink                     43  77  48  76 /  10   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until midnight CST /11 PM MST/ tonight for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     High Wind Watch from Monday afternoon through Wednesday evening
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

NM...High Wind Warning until 11 PM MST this evening for Guadalupe
     Mountains of Eddy County.

     High Wind Watch from Monday morning through Wednesday evening
     for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...16
LONG TERM....29
AVIATION...84
Hazardous weather outlook, Feb 19, 1:49 PM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
149 PM CST Sun Feb 19 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-201015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
149 PM CST Sun Feb 19 2023 /1249 PM MST Sun Feb 19 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A High Wind Warning remains in effect this afternoon and evening
for the Guadalupe and Delaware Mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A High Wind Watch remains in effect Monday afternoon through
Wednesday evening for the Guadalupe and Delaware Mountains.

Strong winds and widespread blowing dust are likely areawide
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The El Paso radar (KEPZ), 179 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
February 19, 2:16 PM CST
Where
Culberson County, Pine Spgs
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
31.880, -104.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083296.